Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 337, NWS North Platte, NE

August 20, 2014Custer County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2014, 8:55 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 8:55 PM CDT (01:55 UTC)
Expired
Aug 20, 2014, 9:17 PM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:05 PM CDTTSTM WND DMG11 Ne Brady, NEMEASURED 80 MPH FROM HOME WEATHER STATION. HAIL ALSO REPORTED TO BE WALNUT SIZE AND PUNCHED HOLES INTO SIDING. TIME ESTIMATED BY RADAR. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS53 KLBF 210155
SVRLBF
NEC041-111-210245-
/O.NEW.KLBF.SV.W.0337.140821T0155Z-140821T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  EAST CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 945 PM CDT

* AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF BRADY...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BROKEN BOW...CALLAWAY...MERNA...ETNA...FINCHVILLE...LODI...MILLDALE
  AND PLEASANT HILL.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 269 AND 283.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 255 AND 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4104 10022 4111 10035 4164 9999 4136 9955
TIME...MOT...LOC 0156Z 223DEG 27KT 4110 10024

HAIL...1.00IN
WIND...60MPH

$$

COLE
1 follow-up statement
369 
WWUS53 KLBF 210217
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT WED AUG 20 2014

NEC041-111-210227-
/O.CAN.KLBF.SV.W.0337.000000T0000Z-140821T0245Z/
CUSTER NE-LINCOLN NE-
917 PM CDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
WESTERN CUSTER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4104 10022 4111 10035 4164 9999 4136 9955
TIME...MOT...LOC 0217Z 223DEG 27KT 4121 10010

$$

COLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:25 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 6:25 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 354 PM CDT WED AUG 20 2014

RATHER DIFFICULT FORECAST TONIGHT. THERE HAVE BEEN LOTS OF MID LEVEL
CLOUDS HANGING ACROSS THE AREA THIS AFTERNOON...AND HAVE KEPT
TEMPERATURES DOWN A BIT. CLOUDS HAVE BEGUN TO CLEAR SLOWLY...AND ARE
NOW ALLOWING FOR SOME HEATING AND INCREASING INSTABILITY. DO NOT
HAVE A GOOD FEEL IN TERMS OF CONVECTION TONIGHT...AS MODELS HAVE
BEEN INCONSISTENT AND PRIMARY FORCING REMAINS MOSTLY NORTH OF THE
AREA. FOR THESE REASONS...WILL LOWER POPS A BIT. AS
MENTIONED...INSTABILITY IS INCREASING WITH LITTLE SURFACE BASED CIN
REMAINING ACROSS THE AREA. AN ELONGATED AREA OF LOW PRESSURE EXTENDS
FROM WESTERN SD TO WESTERN KS...AND COULD BE THE FOCUS FOR ISOLATED
STORM DEVELOPMENT THOUGH THE EVENING. A WARM FRONT ALSO EXTENDS FROM
WEST TO EAST ACROSS NORTHERN NEBRASKA...AND COULD ALSO SERVE AS A
FOCUS FOR STORM DEVELOPMENT. YET ANOTHER AREA TO WATCH WILL BE
ACROSS NORTHEAST COLORADO THIS EVENING...AS HRRR MODEL CONTINUES TO
INDICATE STORMS MOVING NORTHEAST INTO SOUTHWEST NEBRASKA THIS
EVENING. SO LOTS OF AREAS TO WATCH...BUT LOW CONFIDENCE ON ANY ONE
SCENARIO MATERIALIZING. WILL CONTINUE TO MONITOR.

WEAK COOL FRONT WILL SETTLE JUST SOUTHEAST OF THE AREA THURSDAY.
OVERALL SHOULD BE A FAIRLY QUITE WEATHER DAY...WITH LIGHT NORTH
WINDS AND TEMPERATURES IN THE UPPER 80S AND LOWER 90S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 354 PM CDT WED AUG 20 2014

MAIN FOCUS WILL BE THE STORM SYSTEM MOVING IN THIS WEEKEND WITH
THUNDERSTORM CHANCES THURSDAY THROUGH SUNDAY.

LOWERED PRECIPITATION CHANCES ACROSS THE SOUTHERN PART OF THE
FORECAST AREA  AS THE LATEST MODELS ARE TRENDING DRIER DUE TO LACK
OF MOISTURE. KEPT THE POPS ACROSS THE NORTHWEST AS MODELS SEEM TO
FAVOR STRONGER FORCING AND BETTER MOISTURE AS AN UPPER LEVEL SHORT
WAVE TROF PUSHES ACROSS THE AREA. HELD OFF HIGHER PRECIPITATION
CHANCES ACROSS THE SOUTHWEST UNTIL FRIDAY AFTERNOON AND EVENING AS
CONFIDENCE IS GREATER IN THUNDERSTORM DEVELOPMENT AFTER 18Z. SYSTEM
CURRENTLY ACROSS THE SOUTHWESTERN U.S. WILL CONTINUE TO ADVECT
NORTHEASTWARD AND WILL COMBINE WITH THE NORTHERN SYSTEM CURRENTLY
ACROSS THE GULF OF ALASKA. THE SOUTHWEST SYSTEM WILL TRANSPORT
MOISTURE AND VORTICITY ACROSS THE FORECAST AREA FRIDAY AFTERNOON.
BY 00Z SATURDAY PRECIPITABLE WATER INCREASES TO 150 PERCENT.

SATURDAY NIGHT INTO SUNDAY...AN UPPER LEVEL SHORT WAVE TROF WILL
PUSH ACROSS THE FORECAST AREA PUSHING THE RIDGE EASTWARD BRINGING
COLDER TEMPERATURES WITH IT. HIGHS ON SUNDAY WILL BE AROUND 10
DEGREES COOLER THAN SATURDAY. COOLER TEMPERATURES WILL CONTINUE
THROUGH WED WHEN NEXT TROF IS SET TO PUSH THROUGH THE AREA. THIS
SYSTEM WILL BRING STRONG LIFT AS MODELS SUGGEST AN INCREASE IN OMEGA
VALUES AND AN ABUNDANT AMOUNT OF MOISTURE WITH DEWPOINTS IN THE 60S
CREATING A FAVORABLE THUNDERSTORM DEVELOPMENT TO BE IN PLACE THE
NEXT SEVERAL DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 623 PM CDT WED AUG 20 2014

VFR IS GENERALLY EXPECTED TONIGHT AND THURSDAY.

ISOLATED TSTMS NEAR KSNY-KOGA ARE EXPECTED TO DISSIPATE AROUND 03Z
OR SOONER WITH THE LOSS OF HEATING. THE TSTM ACTIVITY FROM KBBW-KGLD IS
EXPECTED TO CONTINUE THIS EVENING...PERHAPS LASTING UNTIL 06Z OR
LATER BUT REMAIN ISOLATED. THE STORMS SHOULD TRACK NORTHEAST ALONG
A KGLD-KBBW-KONL LINE MAINLY AFFECTING AREAS EAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...GOMEZ
AVIATION...CDC
Hazardous weather outlook, Aug 20, 4:11 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT WED AUG 20 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-212115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
411 PM CDT WED AUG 20 2014 /311 PM MDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE AREA FOR STORM DEVELOPMENT
WILL GENERALLY BE SOUTHEAST OF A BASSETT TO OGALLALA LINE. THERE
IS A RISK THAT A FEW STORMS COULD BECOME SEVERE FROM AROUND THE
BROKEN BOW AREA...NORTHEAST THROUGH THE ONEILL AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS SHOULD SEVERE STORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH THE
WEEKEND. LATER FORECASTS WILL DETERMINE THE RISK FOR ANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS CENTRAL
NEBRASKA AND EASTERN PARTS OF NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 20, 7:21 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT WED AUG 20 2014

NEZ070-071-210100-
FRONTIER NE-HAYES NE-
721 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN
FRONTIER COUNTIES UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 12 MILES EAST OF HAYES CENTER...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  MOOREFIELD...
  QUICK...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 31 AND 51.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Local storm report, Aug 20, 7:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 W MAYWOOD             40.66N 100.68W
08/20/2014  E1.00 INCH       FRONTIER           NE   PUBLIC

0754 PM     HAIL             4 NW MAYWOOD            40.70N 100.68W
08/20/2014  E1.75 INCH       FRONTIER           NE   PUBLIC

            BROKE WINDOWS ON CARS

0754 PM     TSTM WND GST     4 NW MAYWOOD            40.70N 100.68W
08/20/2014  E60 MPH          FRONTIER           NE   PUBLIC

&&

MOLDAN
Local storm report, Aug 20, 8:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             4 N MAYWOOD             40.72N 100.62W
08/20/2014  E1.75 INCH       LINCOLN            NE   PUBLIC

&&

MOLDAN
Local storm report, Aug 20, 8:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             13 NNE MAYWOOD          40.83N 100.53W
08/20/2014  E1.50 INCH       LINCOLN            NE   PUBLIC

0818 PM     TSTM WND GST     13 NNE MAYWOOD          40.83N 100.53W
08/20/2014  E70 MPH          LINCOLN            NE   PUBLIC

            WINDS BENT METAL POLES ON TRAMPOLINE.

&&

MOLDAN
Local storm report, Aug 20, 8:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     8 SW BRADY              40.94N 100.48W
08/20/2014                   LINCOLN            NE   PUBLIC

            BLEW OVER GAZEBO, AND KNOCKED DOWN A COUPLE TREES. ALONG
            WITH WINDS, SOME NICKLE SIZE HAIL.

&&

MOLDAN
Local storm report, Aug 20, 8:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     BRADY                   41.02N 100.37W
08/20/2014  E60 MPH          LINCOLN            NE   PUBLIC

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:35 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln40 min
Aug 20, 8:12 PM CDTSevere Thunderstorm WarningLBFLincoln48 min
Aug 20, 10:19 PM CDTSevere Thunderstorm WarningLBFHolt41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.